1. Health
Send to a Friend via Email

Does Metformin Have an Odor Problem?

By February 17, 2010

Follow me on:

According an article in this month's Annals of Internal Medicine, the type 2 diabetes drug, metformin, smells bad. Although the companies that manufacture metformin have never specifically acknowledged that it has an odor, pharmacists and people who take the drug might tell you that metformin smells like dead fish, or smelly sweat socks.

If nothing else, a bad smell associated with a medicine might be enough to make a person stop taking the med. It was suggested in the article that a simple coating on the pill might alleviate the problem.

What is your opinion on this "fishy" situation. If you take metformin, take this poll and let us know how you feel.

Comments
February 18, 2010 at 10:41 am
(1) Pat says:

I have noticed a slight sour smell from the medication but I would like to know if anyone has noticed an odor from your breath after you have taken it?

February 18, 2010 at 11:37 am
(2) LeRoy Johnson says:

I thought the pills I had might be bad. I asked the pharmacy about it, and was told the odor was normal for metformin. I have solved the problem by taking a dehydrator insert from other medications and adding it to the bottle. Then, no odor.

February 18, 2010 at 12:58 pm
(3) Irene Raulston says:

Generic Metformin when I took it, it gives me a metal taste, that I can hardly stand it. It does have a certain smell but I guess I had never really thought what it smeill like.
I buy my Glucophage from Mexico, and it comes in individual blisters. Has no taste or smell.

February 18, 2010 at 5:43 pm
(4) rob says:

smell like tires

February 18, 2010 at 6:46 pm
(5) Randy says:

Have had Glucophage (Brand Name), and noticed no smell. Since then, I have started purchasing generic Metformin from unnamed national retail chain, and have got different “versions” from different manufacturers. One of these, (I don’t remember the mfg.) Smelled very bad, fishy. My latest refill was from a previous manufacturer, and does not have a noticably bad odor. Never had any taste that I noticed… Keep on the Meds, people!!!

February 18, 2010 at 7:35 pm
(6) Beverly says:

Thank goodness! I thought it was only me but now that I know others have smelled the fishy odor of Metformin I feel better. What is this dehydrator someone talked about? Also, I didn’t notice this when I was getting this drug from CVS before I switched to WalMart. Maybe it’s the distributor but something needs to be done about it!

February 18, 2010 at 11:59 pm
(7) mfeliz says:

Oh my goodness Metformin smell so bad..please doing something about i..

February 19, 2010 at 1:47 am
(8) maria says:

I never noticed a smell BUT I had continuous, severe stomach problems. I could not eat and expect to be able to leave the house. In fact, I started to fast until about 4pm in order to be able to function; then I would eat and expect to have to remain in the house for the rest of the day.

Once off it, I learned that severe stomach upset was the #1 side effect. My Dr. didn’t know that and had sent me to a specialist who was the one who told me.

I pass this information along so as to help someone else who is having this problem

February 19, 2010 at 6:58 pm
(9) Randy says:

Beverly-
The Dehydrator they are talking about are Silica Dessicants. They are usually a little baggie, looks kind of like a sugar packet. I have also seen them that are in a hard plastic cylinder, about the size of the tip of your pinky. Basically, they absorb any moisture that gets in, instead of the pills. You will find them in some pre-packaged prescriptions, they usually say “Do not eat” somewhere on them.

February 19, 2010 at 10:33 pm
(10) ghada says:

I am a family doctor since about 6 years and there is no any complain from any paient about the odour but they usually complain from the large size of the tablet

February 20, 2010 at 3:26 pm
(11) lynne says:

I have noticed a very fishy odor only once. I get my generics from Sams club,m and usually it isn’t too bad. But one batch had an extremely strong fishy odor and I wondered if it was bad.

February 20, 2010 at 3:56 pm
(12) James Posea says:

I believe Metformin causes kidney stones. I`ve been having the stones ever since I started Metformin. That`s what my Urologest said.

February 20, 2010 at 5:06 pm
(13) Beverly says:

Randy: Thanks, will try to locate one. I will ask the pharmacist about it when I go again,

February 21, 2010 at 11:24 am
(14) Lois says:

I have not noticed odor from either generic metformin (large round white uncoated pills) or Glumetza brand name (white footballs). There is a tiny oval pill in a blister pack called Diamicron taken in the morning to a max of 4 x 30mg daily. Too small to smell? Anyway I don’t care if they smell or not . Castor oil and the old cod liver oil had more lasting impressions. Down it with juice and pinch my nose shut. It saves my life I can surmount that without complaint.

February 22, 2010 at 1:47 am
(15) Cindy says:

Not only does the Metformin pills smell bad….they make ME smell bad too. I had such severe stomach and bowel distress, that I refused to take them. I did try to take it on three different occassions and the God-awful gas and diarrhea kept me 2 steps from the toilet at home for 2-3 days after I took it. I finally gave up and had my doc prescribe another oral pill (Actos) which is terribly expensive but seems to be doing a good job of keeping my blood sugar under 140. Do not ‘live’ with these side effects, but talk with your doc. Your body is telling you something here, pay attention!!!

March 10, 2010 at 5:38 pm
(16) Nick says:

I must be weird but the Metformin I have had recently has a sweet smell to it, and almost tastes like candy! Even asked family to smell it and they agreed. Thought it could be dangerous if kids found it.

March 16, 2010 at 10:33 am
(17) Ick says:

I’ve had some batches of Metformin with no aroma, others with a mild-to-moderate fishy odor, and others (blehhhhh) that smell straight-up like nasty old crouch. LOL – Quite disconcerting. Could it have something to do with how fresh the pills are?

March 23, 2010 at 4:38 pm
(18) Remin says:

I had taken Novo-metformin for amost years – they were white tablets, NOT film coated, and no smell. Then in December 2009, I got a refill that smelled awfully fishy, and when compared with the tablets I used to have, they looked yellowish.. My pharmacist said they were always like that and always smelled. Anyway, she took those smelly tablets back and replaced them with sealed bottles of 100s from the same manufacturer. This time, the tablets were film-coated. They smell less fishy because of the desiccant inside the small bottle. But once the desiccant was removed, the smell became much stronger. (I read that we should always REMOVE the desiccant after the bottle is open so that it will not absorb smell or moisture from outside each time the bottle is open, otherwise the medication can get contaminated)

Anyway, I also noticed that the manufacturer of the fishy batches is NOT the old NOVO any more, it is TEVA, using the same name NOVO-metformin.

It might be that the so call “active” main ingredient in generic tablets is the same as that in Glucophage (brand name), but the non-medical ingredients are definitely different, even though they say those ingredients are “inactive”, you never know what harm they can do inside our system.

Now I change to Glucophage – though in these days, the big companies keep merging and chaning names, at least when they are “brand” names, they care for their names and a little more careful about the “inactive” ingredients they use.

By the way, the Glucophage tablets I have now don’t smell – they are not film coated and are made by sanofi-avantis – I am not sure if they are the “original” manufacturer of Glucophage.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.